# SDR 2016FA0000117

- Difficulty date: February 28, 2016
- Submitted: March 8, 2016
- Operation: General aviation
- Aircraft: N7168R
- Make and model: Piper PA-28-140
- Aircraft serial: 2821877
- Engine: Lyc O320*
- System (JASC): 3197 · Instrument System Wiring
- Part: Wire Harness
- Condition: Chafed
- Location: Instrument Panel
- Stage of operation: CL
- How discovered: O
- Nature of condition: B, A
- Precautionary procedure: A

## Discrepancy

AS THE AIRCRAFT WAS CLIMBING THROUGH 400 FEET AGL, THE PILOT DETECTED SMOKE COMING FROM UNDERNEATH THE LT HALF OF THE INSTRUMENT PANEL.   THE PILOT DECLARED AN EMERGENCY AND RETURNED FOR LANDING ON RUNWAY 22R.  AFTER LANDING, THE PILOT STATED THAT MELTED WIRING INSULATION HAD DRIPPED ONTO THE FLOORBOARD CARPET AND STARTED A SMALL FIRE.  THE PILOT WAS ABLE TO EXTINGUISH THE FIRE WITH HIS FEET. THIS ACFT WAS INSPECTED BY PERSONNEL OF THE FSDO ON 02/29/2016.   THE INSPECTION SHOWED THAT ELECTRICAL ARCHING WAS EVIDENT UPON REMOVAL OF THE NAV II INSTRUMENT ON THE LT SIDE OF THE INSTRUMENT PANEL.  THERE WAS EVIDENCE OF 2 CONTACT POINTS ON THE LOWER RT CORNER OF THE INSTRUMENT CASE.  THE 2 WIRES THAT CAME INTO CONTACT WITH THE INSTRUMENT WERE CHAFED INTO THE CONDUCTOR OF THE WIRES. THE WIRES WERE IDENTIFIED AS A GENERATOR FIELD AND A GENERATOR OUTPUT WIRE. ONCE THE WIRES CHAFED THROUGH THE INSULATION, CURRENT FROM THE GENERATOR SYS, TRAVELED THROUGH THE NAV II CASE AND INTO THE ANTENNA COAX CABLE SHIELDING, CAUSING THE BURNING AND MELTING OF THE PLASTIC CASING ON THE COAX CABLE.  THE INSULATION ABOVE THE COAX CABLE HAD THE ODOR OF HAVING BEEN EXPOSED TO FIRE.
